Texas, 2018Flash Flooding and Damaging Winds in Texas, June 7 to 8, 2018
June 7 to 8, 2018 · NWS MAF · 13 events in 2 counties and zones
An upper ridge was over the region with moisture across the area. A weak upper level disturbance combined with strong heating and low and mid-level moisture to produce thunderstorms across the northern Permian Basin and Western Low Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $645,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was over the region with moisture across the area. A weak upper level disturbance combined with strong heating and low and mid-level moisture to produce thunderstorms across the northern Permian Basin and Western Low Rolling Plains. These storms produced strong, damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 5:12 PM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Jun 7, 5:12 PM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Thu Jun 7 2018
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for the next 24 hours. Thunderstorms
are expected to continue across the area for the next few hours.
Winds will mostly remain elevated out of the south to southeast
through the period.
&&
.PREV DISCUSSION... /issued 201 PM CDT Thu Jun 7 2018/
DISCUSSION...
A weak upper level disturbance will combine with strong heating
and low and mid level moisture to produce isolated to scattered
thunderstorms across west Texas and southeast New Mexico tonight.
The greatest coverage of storms is expected to be across the
northern Permian Basin as outflow from a thunderstorm complex
in eastern Oklahoma provides an additional focus.
The mid level moisture is forecast to shift into the higher
terrain Friday and Saturday and strong heating and topography
should aid in at least isolated thunderstorm development in
those areas.
Beyond Saturday through the middle of next week mainly quiet
weather is expected with a dry ridge in place.
Some cooling is expected the next seven days but temperatures
will still be well above normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 97 73 96 / 20 10 10 0
Carlsbad 70 101 70 97 / 20 20 20 10
Dryden 73 101 73 96 / 20 10 0 0
Fort Stockton 73 98 71 95 / 20 10 10 0
Guadalupe Pass 70 93 69 91 / 20 20 20 20
Hobbs 69 96 67 95 / 20 20 20 10
Marfa 63 92 61 91 / 20 20 20 10
Midland Intl Airport 74 98 73 96 / 20 10 10 0
Odessa 74 98 73 96 / 20 10 10 0
Wink 73 100 72 98 / 20 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/
Hazardous weather outlook, Jun 7, 12:53 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Thu Jun 7 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
153 PM CDT Thu Jun 7 2018 /1253 PM MDT Thu Jun 7 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a chance of thunderstorms tonight across much of the area,
with the best chance across the northeast Permian Basin. A few
storms may become strong... capable of producing gusty wind...
hail... brief heavy rain... and frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorms are possible Friday and Friday night mainly
across the higher terrain and adjacent Plains. Hail... gusty wind...
and lightning will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Jun 7, 10:14 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1114 PM CDT THU JUN 7 2018
TXZ048-080500-
Scurry TX-
1114 PM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL MIDNIGHT
CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hobbs, or 12 miles northeast of Snyder, moving
southeast at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Snyder, Inadale, Dunn, Winston Field, Hermleigh and Randalls Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 10086 3268 10115 3297 10088 3297 10066
3296 10065 3253 10066
TIME...MOT...LOC 0414Z 319DEG 11KT 3283 10075
29Thunderstorm Wind, Scurry
- When
- June 7, 10:45 PM CST
- Where
- Scurry County, 3 mi E of Snyder
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.848
A thunderstorm moved across Scurry County and produced a 76 mph wind gust near Snyder.
Thunderstorm Wind, Scurry
- When
- June 7, 10:45 PM CST
- Where
- Scurry County, 3 mi SSW of Snyder
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.680, -100.920
A thunderstorm moved across Scurry County and produced a 64 mph wind gust near Snyder.
Flash Flood, Scurry
- When
- June 7, 10:45 PM CST to 11:50 PM CST
- Where
- Scurry County, 3.74 mi ENE of Dunn to 3.85 mi ENE of Dunn
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.584, -100.818
Thunderstorms with heavy rain moved across Scurry County and produced flash flooding. One rancher lost 17 head of cattle in the flash flood. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- June 7, 10:50 PM CST to 10:51 PM CST
- Where
- Scurry County, 0.53 mi N of Cemetary
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $170,000
- Reported by
- Trained Spotter
- Coordinates
- 32.688, -100.880
A thunderstorm moved across Scurry County and produced wind damage near Snyder. An 18-wheeler was blown over south of Snyder on Highway 208. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- June 7, 10:52 PM CST to 10:58 PM CST
- Where
- Scurry County, 2.41 mi S of Cemetary to 4.27 mi WSW of Hermleigh
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.645, -100.886
A thunderstorm moved across Scurry County and produced wind damage across the southeast portion of Scurry County. Winds were around 100 to 110 mph and snapped and mangled over 200 wooden power poles. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- June 7, 10:55 PM CST to 10:56 PM CST
- Where
- Scurry County, 3.67 mi E of Dunn to 3.72 mi E of Dunn
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.573, -100.817
A thunderstorm moved across Scurry County and produced wind damage across the southeast portion of Scurry County. Winds were around 100 to 110 mph and snapped and mangled over 200 wooden power poles. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- June 7, 10:55 PM CST to 10:56 PM CST
- Where
- Scurry County, 3.84 mi SSW of Hermleigh
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.577, -100.768
A thunderstorm moved across Scurry County and produced wind damage in the southeast part of the county. Straight-line winds near 85 to 90 mph ripped apart a metal barn near FM 1606 and CR 4105. Winds blew into the southeast facing opening of the building, lifting the roof and blowing out the walls. Parts of the metal roof were blown about 300 yards downwind, or northwest, of the original location of the barn. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- June 7, 10:56 PM CST to 10:57 PM CST
- Where
- Scurry County, 3.71 mi ESE of Dunn
- Measured
- 100 kt (115 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.557, -100.818
A thunderstorm moved across Scurry County and produced wind damage in the southeast part of the county. Severe winds overturned a manufactured home near CR 4136 and CR 465 that resulted in one injury. This home was properly anchored to the ground but the survey team found that the estimated 110-120 mph winds caused the tie-down straps to fail and the house to roll from its original location. The cost of damage is a very rough estimate.
Thunderstorm Wind, Mitchell
- When
- June 7, 11:05 PM CST to 11:06 PM CST
- Where
- Mitchell County, 4.05 mi NE of Buford
- Measured
- 100 kt (115 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.509, -100.798
A thunderstorm moved across Mitchell County and produced wind damage in the northeast part of the county. A small barn with iron girders had been found totally destroyed along CR 452, near CR 458. Pieces of the barn had been blown into the adjacent field to the west southwest. This damage suggests straight-line winds nearing 115 mph occurred. The cost of damage is a very rough estimate.
Thunderstorm Wind, Mitchell
- When
- June 7, 11:08 PM CST to 11:25 PM CST
- Where
- Mitchell County, 4.89 mi NE of Longfellow to 2.84 mi WSW of Loraine
- Measured
- 100 kt (115 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 32.500, -100.741
A thunderstorm moved across Mitchell County and produced wind damage in the northeast part of the county. A total of 86 steel lattice transmission towers were found either bent or completely broken in a line from northeast Mitchell County southwest to the south side of Interstate 20. This damage indicates wind speeds of 110-115 mph.
Thunderstorm Wind, Mitchell
- When
- June 7, 11:27 PM CST
- Where
- Mitchell County, 5 mi NW of Colorado City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.451, -100.911
A thunderstorm moved across Mitchell County and produced a 61 mph wind gust five miles northwest of Colorado City.
Flash Flood, Mitchell
- When
- June 7, 11:30 PM CST to June 8, 1:00 AM CST
- Where
- Mitchell County, 2.03 mi WSW of Loraine to 2.09 mi WSW of Loraine
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.410, -100.753
Heavy rain from thunderstorms fell across northeast Mitchell County and produced flash flooding. A pickup truck was found washed off the I-20 feeder road at North Fork Champion Creek. The water line on the bridge suggested the water was near 10 feet deep over the feeder road at one point. The cost of damage is a very rough estimate.
Thunderstorm Wind, Mitchell
- When
- June 7, 11:50 PM CST
- Where
- Mitchell County, 5 mi NW of Colorado City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.451, -100.911
A thunderstorm moved across Mitchell County and produced a 63 mph wind gust five miles northwest of Colorado City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Iowa, June 7 to 9, 2018$800,000 · 18 events
- Flash Flooding and Flooding in Oklahoma, June 7, 2018$48,000 · 1.25 in hail · 36 events
- Tornado and Flash Flood in Montana, June 7, 2018EF1 · 25 events
- Flash Flooding and Hail in Montana, June 7, 20182.5 in hail · 26 events
- Damaging Winds and High Wind in Texas, June 7 to 8, 2018$19,000 · 56 kt wind · 9 events
- Volcanic Ashfall in Hawaii, June 7 to 13, 201819 events
- Flooding and Heavy Rain in Iowa, June 7 to 11, 2018$4,000 · 11 events
- Dust Devil in Arizona, June 7, 20181 injured · $1,000 · 1 event
- Flash Flood and Hail in Texas, June 7, 20181.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 201855 kt wind · 6 events
- Hail in South Dakota, June 7, 20181.5 in hail · 4 events
- Hail and Damaging Wind in Florida, June 7, 20181 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758264, 758265, 758419, 758271, 758797, 758799, 758800, 758801, 758816, 758821, 758272, 758830, 758273.